Skip to main content

On the reciprocal sums of the generalized Fibonacci sequences

Abstract

The Fibonacci sequence has been generalized in many ways. One of them is defined by the relation u n =a u n 1 + u n 2 if n is even, u n =b u n 1 + u n 2 if n is odd, with initial values u 0 =0 and u 1 =1, where a and b are positive integers. In this paper, we consider the reciprocal sum of u n and then establish some identities relating to ( k = n 1 u k ) 1 , where x denotes the nearest integer to x.

MSC:11B39.

1 Introduction

For any integer n0, the well-known Fibonacci sequence F n is defined by the second-order linear recurrence sequence F n + 2 = F n + 1 + F n , where F 0 =0 and F 1 =1. The Fibonacci sequence has been generalized in many ways, for example, by changing the initial values, by changing the recurrence relation, and so on. Edson and Yayenie [1] defined a further generalized Fibonacci sequence u n depending on two real parameters used in a non-linear recurrence relation, namely,

u n = { a u n 1 + u n 2 if  n  is even and  n 2 , b u n 1 + u n 2 if  n  is odd and  n 1 ,
(1)

with initial values u 0 =0 and u 1 =1, where a, b are positive integers. This new sequence is actually a family of sequences where each new choice of a and b produces a distinct sequence. When a=b=1, we have the classical Fibonacci sequence and when a=b=2, we obtain the Pell numbers. Even further, if we set a=b=k for some positive integer k, we obtain the k-Fibonacci numbers.

Various properties of the Fibonacci numbers and related sequences have been studied by many authors, see [24]. Recently, Ohtsuka and Nakamura [5] studied the partial infinite sums of reciprocal Fibonacci numbers and proved that

( k = n 1 F k ) 1 = { F n 2 if  n  is even and  n 2 , F n 2 1 if  n  is odd and  n 1 ,

where x (the floor function) denotes the greatest integer less than or equal to x.

Some related works can also be found in [613]. In particular, in [13], the authors studied a problem which is a little different from that of [5], namely that of determining the nearest integer to ( k = n 1 v k ) 1 . Specifically, suppose that x=x+ 1 2 (the nearest integer function), and { v n } n 0 is an integer sequence satisfying the recurrence formula

v n = a 1 v n 1 + a 2 v n 2 ++ a s v n s (s2)

for any positive integer a 1 , a 2 ,, a m , with the initial conditions v 0 0, v k N, 1ks1. Then, provided a 1 a 2 a m 1, we can conclude that there exists a positive integer n 0 such that

( k = n 1 v k ) 1 = v n v n 1

for all n> n 0 .

Because the Fibonacci sequence has been generalized to a higher-order recursive sequence, any study on linear recursive sequences has little significance in this context, and we have to consider other non-linear recursive sequences. The main purpose of this paper is concerned with finding expressions for

( k = n 1 u k ) 1 .

In fact, this problem is difficult because each item of this sequence relies on the previous relation. In order to resolve the question, we consider the reciprocal sums in two directions: on the one hand to the subsequence u p k + q and on the other to the product form u k u k + 2 c + 1 , where p, q, c are non-negative integers and p2. The results are as follows.

Theorem 1 Let { u n } be a second-order sequence defined by (1). For any even p2 and non-negative integer q<p, there exists a positive integer n 1 such that

( k = n 1 u p k + q ) 1 = u p n + q u p n p + q

for all n n 1 .

Theorem 2 Let { u n } be a second-order sequence defined by (1). For any integer c0, there exists a positive integer n 2 such that

( k = n a k b k + 2 c + 1 u k u k + 2 c + 1 ) 1 ( u n u n + 2 c + 1 a n b n + 2 c + 1 u n 1 u n + 2 c a n 1 b n + 2 c ) =0

for all n n 2 .

Open problem In the light of our investigation, for any positive integer s2 and l, whether there exist identities for

( k = n 1 u k s ) 1 and ( k = n 1 u k u k + l ) 1

represent two interesting, albeit challenging, open problems.

2 Proofs of the theorems

We need the following lemma.

Lemma (Generalized Binet’s formula)

The terms of the generalized Fibonacci sequence u n are given by

u n = a 2 n 2 n + 1 ( a b ) n 2 α n β n α β ,

where α= a b + a 2 b 2 + 4 a b 2 , β= a b a 2 b 2 + 4 a b 2 .

Proof See Theorem 2 of [4]. □

Proof of Theorem 1 From the geometric series as ϵ0, we have

1 1 ± ϵ =1ϵ+O ( ϵ 2 ) =1+O(ϵ).

From Lemma and the identity αβ=ab, we have

u p k + q = { α p k + q β p k + q a p k + q 2 2 b p k + q 2 ( α β ) if  q  is even  ( so that  p k + q  is even ) , α p k + q β p k + q a b p k + q 1 2 ( α β ) if  q  is odd  ( so that  p k + q  is odd ) .

Let

A= { 1 a p k + q 2 2 b p k + q 2 ( α β ) if  q  is even , 1 a b p k + q 1 2 ( α β ) if  q  is odd .

Thus,

u p k + q =A α p k + q +O ( | β | p k 2 α p k 2 ) .

Hence,

1 u p k + q = 1 A α p k + q ( 1 + O ( | β | p k 2 α 3 p k 2 ) ) = 1 A α p k + q ( 1 + O ( | β | p k 2 α 3 p k 2 ) ) = 1 A α p k + q + O ( | β | p k 2 α 5 p k 2 ) .

Thus,

k = n 1 u p k + q = 1 α p n + q A ( 1 1 α p ) +O ( | β | p n 2 α 5 p n 2 ) = α p A α p n + q ( α p 1 ) ( 1 + O ( | β | p n 2 α 3 p n 2 ) ) .

Taking the reciprocal of this expression yields

( k = n 1 u p k + q ) 1 = A α p n + q ( α p 1 ) α p + O ( | β | p n 2 α p n 2 ) = A α p n + q A α p n p + q + O ( | β | p n 2 α p n 2 ) = u p n + q u p n p + q + O ( | β | p n 2 α p n 2 ) .
(2)

Therefore, for any even p2 and integer 0<q<p, there exists n n 1 sufficiently large such that the modulus of the last error term of identity (2) becomes less than 1/2. This completes the proof of Theorem 1. □

Proof of Theorem 2 In the first place, suppose that k2 is even. From Lemma we have

u k = 1 a k 2 1 b k 2 α k β k α β ,

and

u k + 2 c + 1 = 1 a k 2 + c b k 2 + c α k + 2 c + 1 β k + 2 c + 1 α β .

The identities ( α β ) 2 = a 2 b 2 +4ab and αβ=ab now yield

u k u k + 2 c + 1 = α 2 k + 2 c + 1 + β 2 k + 2 c + 1 ( α β ) k ( α 2 c + 1 + β 2 c + 1 ) a k + c 1 b k + c ( α β ) 2 = α 2 k + 2 c + 1 ( a b 2 + 4 b ) ( a b ) k + c + O ( ( α β a b ) k ) = α 2 k + 2 c + 1 ( a b 2 + 4 b ) ( a b ) k + c + O ( 1 ) .

Further, if k1 is odd, the same identity is similarly obtained. Thus, in both cases we have

1 u k u k + 2 c + 1 = 1 α 2 k + 2 c + 1 ( a b 2 + 4 b ) ( a b ) k + c + O ( 1 ) = 1 α 2 k + 2 c + 1 ( a b 2 + 4 b ) ( a b ) k + c ( 1 + O ( ( a b ) k α 2 k ) ) = ( a b 2 + 4 b ) ( a b ) k + c α 2 k + 2 c + 1 + O ( ( a b ) 2 k α 4 k ) .

Hence,

a k b k + 2 c + 1 u k u k + 2 c + 1 = ( a b 3 + 4 b 2 ) a 2 k + c b 2 k + 3 c α 2 k + 2 c + 1 + O ( ( a b ) 3 k α 4 k ) = a c + 1 b 3 c + 3 + 4 a c b 3 c + 2 α 2 c + 1 ( a b ) 2 k α 2 k + O ( ( a b ) 3 k α 4 k ) .

Let B= a c + 1 b 3 c + 3 + 4 a c b 3 c + 2 α 2 c + 1 , then

a k b k + 2 c + 1 u k u k + 2 c + 1 = B ( a b ) 2 k α 2 k +O ( ( a b ) 3 k α 4 k ) .

Consequently,

k = n a k b k + 2 c + 1 u k u k + 2 c + 1 = B k = n ( a b ) 2 k α 2 k + O ( k = n ( a b ) 3 k α 4 k ) = B ( a b α ) 2 n 1 ( a b α ) 2 + O ( ( a b ) 3 n α 4 n ) .

Taking the reciprocal of this expression yields

( k = n a k b k + 2 c + 1 u k u k + 2 c + 1 ) 1 = 1 B ( a b α ) 2 n 1 ( a b α ) 2 ( 1 + O ( | β | n α n ) ) = 1 ( a b α ) 2 B ( a b α ) 2 n ( 1 + O ( | β | n α n ) ) = 1 ( a b α ) 2 B ( a b α ) 2 n + O ( 1 α n | β | n ) = 1 B ( α a b ) 2 n 1 B ( α a b ) 2 n 2 + O ( 1 α n | β | n ) .
(3)

On the other hand,

u n u n + 2 c + 1 a n b n + 2 c + 1 u n 1 u n + 2 c a n 1 b n + 2 c = α 2 c + 1 a c + 1 b 3 c + 3 + 4 a c b 3 c + 2 ( α a b ) 2 n α 2 c + 1 a c + 1 b 3 c + 3 + 4 a c b 3 c + 2 ( α a b ) 2 n 2 + O ( 1 a n b n ) = 1 B ( α a b ) 2 n 1 B ( α a b ) 2 n 2 + O ( 1 a n b n ) .
(4)

Combining (3) and (4), finally we have

( k = n a k b k + 2 c + 1 u k u k + 2 c + 1 ) 1 ( u n u n + 2 c + 1 a n b n + 2 c + 1 u n 1 u n + 2 c a n 1 b n + 2 c ) =O ( 1 a n b n ) .
(5)

It follows that for any integer c0, there exists n n 2 sufficiently large such that the modulus of the last error term of identity (5) becomes less than 1/2. This completes the proof of Theorem 2. □

References

  1. 1.

    Edson M, Yayenie O: A new generalization of Fibonacci sequence and extended Binet’s formula. Integers 2009, 9: 639-654.

    MATH  MathSciNet  Article  Google Scholar 

  2. 2.

    Falcón S, Plaza Á: On the Fibonacci k -numbers. Chaos Solitons Fractals 2007, 32: 1615-1624. 10.1016/j.chaos.2006.09.022

    MATH  MathSciNet  Article  Google Scholar 

  3. 3.

    Ma R, Zhang W: Several identities involving the Fibonacci numbers and Lucas numbers. Fibonacci Q. 2007, 45: 164-170.

    MATH  Google Scholar 

  4. 4.

    Yi Y, Zhang W: Some identities involving the Fibonacci polynomials. Fibonacci Q. 2002, 40: 314-318.

    MATH  MathSciNet  Google Scholar 

  5. 5.

    Ohtsuka H, Nakamura S: On the sum of reciprocal Fibonacci numbers. Fibonacci Q. 2008/2009, 46/47: 153-159.

    Google Scholar 

  6. 6.

    Zhang W, Wang T: The infinite sum of reciprocal Pell numbers. Appl. Math. Comput. 2012, 218: 6164-6167. 10.1016/j.amc.2011.11.090

    MATH  MathSciNet  Article  Google Scholar 

  7. 7.

    Xu Z, Wang T: The infinite sum of the cubes of reciprocal Pell numbers. Adv. Differ. Equ. 2013., 2013: Article ID 184

    Google Scholar 

  8. 8.

    Wu Z, Zhang W: The sums of the reciprocal of Fibonacci polynomials and Lucas polynomials. J. Inequal. Appl. 2012., 2012: Article ID 134

    Google Scholar 

  9. 9.

    Wu Z, Zhang W: Several identities involving Fibonacci polynomials and Lucas polynomials. J. Inequal. Appl. 2013., 2013: Article ID 205

    Google Scholar 

  10. 10.

    Holliday S, Komatsu T: On the sum of reciprocal generalized Fibonacci numbers. Integers 2011, 11: 441-455.

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    Komatsu T, Laohakosol V: On the sum of reciprocals of numbers satisfying a recurrence relation of order s . J. Integer Seq. 2010., 13: Article ID 10.5.8

    Google Scholar 

  12. 12.

    Kilic E, Arikan T: More on the infinite sum of reciprocal usual Fibonacci, Pell and higher order recurrences. Appl. Math. Comput. 2013, 219: 7783-7788. 10.1016/j.amc.2013.02.003

    MATH  MathSciNet  Article  Google Scholar 

  13. 13.

    Wu Z, Zhang H: On the reciprocal sums of higher order sequences. Adv. Differ. Equ. 2013., 2013: Article ID 189

    Google Scholar 

Download references

Acknowledgements

The authors express their gratitude to the referee for very helpful and detailed comments. This work is supported by the N.S.F. (11371291), the S.R.F.D.P. (20136101110014), the N.S.F. (2013JZ001) of Shaanxi Province, and the G.I.C.F. (YZZ12062) of NWU, P.R. China.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Zhengang Wu.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

HZ obtained the theorems and completed the proof. ZW corrected and improved the final version. Both authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Zhang, H., Wu, Z. On the reciprocal sums of the generalized Fibonacci sequences. Adv Differ Equ 2013, 377 (2013). https://doi.org/10.1186/1687-1847-2013-377

Download citation

Keywords

  • generalized Fibonacci sequence
  • infinite sum
  • reciprocal sum